Girlfriend taking birth control the wrong way

Patient

Q: My girlfriend is supposed to take her birth control for 21 days then stop for 7. She has been taking them every single day without stopping for the 7 in between packages. Is this bad?

Symptoms:  Unusual periods lasting a long time.
Doctor

A:   Hi,
Thanks for the query.
I understand your concern.
Usually one week gap is advised after 21 pills, so that withdrawal bleeding can achieved in these days which mimics normal menstrual cycle.
Taking pills without gap can lead to amenorrhea during these months.
Taking tablets like this for few months may not cause much harm. It can help in avoiding blood loss and in improving hemoglobin levels.
But better to avoid prolonged usage of continuous hormonal tablets which can lead to hormonal imbalance.
Take care.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews